Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 101, NWS Flagstaff, AZ

August 20, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 20, 2018, 3:08 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 3:08 PM MST (22:08 UTC)
Expired
Aug 20, 2018, 6:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS55 KFGZ 202208
FFWFGZ
AZC025-210100-
/O.NEW.KFGZ.FF.W.0101.180820T2208Z-180821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
308 PM MST MON AUG 20 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 600 PM MST

* At 306 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jerome, Potato Patch Campground, Mingus Mountain Campground and
  Playground Group Campground.

This includes the following streams and drainages...Cherry Creek...
Osborne Spring Wash...Agua Fria River...Little Hackberry Wash...
Bitter Creek...Verde River...Winters Wash...Yarber Wash...Blowout
Creek...Ash Creek...Oak Wash and Coyote Spring.

This includes State Route 89A between mile markers 331 and 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3479 11212 3463 11202 3454 11213 3467 11222

$$

SUK
3 follow-up statements
484 
WGUS75 KFGZ 202255
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
355 PM MST MON AUG 20 2018

AZC025-210100-
/O.CON.KFGZ.FF.W.0101.000000T0000Z-180821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
355 PM MST MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
YAVAPAI COUNTY...

At 352 PM MST, Doppler radar indicated thunderstorms will continue 
to produce moderate rain across the warned area through 430 PM. Up 
to two and one half inches of rain have already fallen. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Jerome, Potato Patch Campground, Mingus Mountain Campground and
Playground Group Campground, Forest road 413.

This includes the following streams and drainages...Cherry Creek...
Osborne Spring Wash...Agua Fria River...Little Hackberry Wash...
Bitter Creek...Verde River...Winters Wash...Yarber Wash...Blowout
Creek...Ash Creek...Oak Wash and Coyote Spring.

This includes State Route 89A between mile markers 331 and 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3479 11212 3463 11202 3454 11213 3467 11222

$$

41
335 
WGUS75 KFGZ 202354
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
454 PM MST MON AUG 20 2018

AZC025-210100-
/O.CON.KFGZ.FF.W.0101.000000T0000Z-180821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
454 PM MST MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
YAVAPAI COUNTY...

At 452 PM MST, Doppler radar indicated rainfall has ended across the 
warned area. 2.5 inches inches of rain have
fallen. Flash flooding is expected to continue through 600 PM. 

Some locations that will experience flooding include...
Jerome, Potato Patch Campground, Mingus Mountain Campground and
Playground Group Campground, Forest Road 413.

This includes the following streams and drainages...Cherry Creek...
Osborne Spring Wash...Agua Fria River...Little Hackberry Wash...
Bitter Creek...Verde River...Winters Wash...Yarber Wash...Blowout
Creek...Ash Creek...Oak Wash and Coyote Spring.

This includes State Route 89A between mile markers 331 and 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3479 11212 3463 11202 3454 11213 3467 11222

$$
41
260 
WGUS75 KFGZ 210057
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
557 PM MST MON AUG 20 2018

AZC025-210105-
/O.EXP.KFGZ.FF.W.0101.000000T0000Z-180821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
557 PM MST MON AUG 20 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 600 PM
MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat to the Ash Creek area east of 
Prescott Valley. Please continue to heed any remaining road closures.

LAT...LON 3479 11212 3463 11202 3454 11213 3467 11222

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:48 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 20, 2:48 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 PM MST Mon Aug 20 2018

.SYNOPSIS...Expect storm activity today, with isolated to
scattered storms over Yavapai and Coconino counties. A significant
moisture increase will develop later tonight through Tuesday,
with showers and thundertorms becoming likely. This moisture will
stay around for the remainder of the week, with a good chance of
afternoon and evening showers and thunderstorms each day.

&&

.DISCUSSION...The ridge over eastern AZ-NM continues to move east
and looks to settle in over Texas by Wednesday where models
indicate it should stay at least into the weekend. This has
already opened the tap to the Gulf of California moisture which
has pushed up to the Mogollon Rim and into Northern Coconino
County. A few thunderstorms have fired off in Coconino and Yavapai
Counties, and along the Mogollon Rim southeast to the Whites.
Skies remain mostly clear across the rest of northern Arizona
building energy for widely spread isolated to scattered showers
and thunderstorms across much of the area late this afternoon into
the evening. There is a possibility for storms overnight south of
the Mogollon Rim and in Yavapai County if convective activity to
our south kicks off today. Stay tuned.

High resolution models indicate Tuesday to be a very active day
across the area. A classic monsoonal pattern will dominate
Wednesday into the weekend with deep southerly flow pumping
moisture north. Long range models indicate a possible change to a
more Fall like pattern early next week with a trough digging deep
from the northwest, though confidence is low as there is little
consistency run-to-run.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions over the
next 24 hours. Continued isolated storms along and north of the
Mogollon Rim through 03Z; along with a chance for overnight isolated
storms near KPRC, KSEZ, KFLG. Anticipate areas of MVFR/IFR
conditions and gusty/erratic winds within the vicinity of
thunderstorms. Increasing storm coverage Tuesday after 18Z and
throughout the afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...For the remainder of today, isolated showers and
thunderstorms from the Mogollon Rim to the White Mountains and
northward. Moisture will continue to push across Arizona tonight
through Tuesday with scattered to numerous showers and
thunderstorms. Cooler on Tuesday by 5 to 10 degrees. Wednesday will
experience continued moisture leading to scattered to numerous
storms and showers again.

.Thursday through Saturday...Monsoon moisture will persist across
northern Arizona with a good chance of showers and thunderstorms
each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DB
AVIATION...ML
FIRE WEATHER...ML

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 20, 1:40 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
140 PM MST MON AUG 20 2018

AZZ008-015-037-038-202130-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
140 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 230 PM MST...

At 139 PM MST, Doppler radar was tracking a cluster strong
thunderstorms along a line extending from 6 miles north of Clarkdale
to 9 miles northeast of Perkinsville. Movement was northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Raymond Boy Scout Camp and White Horse Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 11184 3531 11186 3503 11215 3473 11214
TIME...MOT...LOC 2039Z 226DEG 11KT 3485 11209 3501 11210

JDS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:40 PM MSTSpecial Weather StatementFGZ50 min
Aug 20, 2:36 PM MSTSevere Thunderstorm WarningFGZYavapai39 min
Aug 20, 4:09 PM MSTSpecial Weather StatementFGZ36 min
Aug 20, 4:32 PM MSTAreal Flood AdvisoryFGZNavajo118 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.